“All patients who may have received these medications need to be tracked down immediately,” said Benjamin Park, MD, medical officer of the CDC’s Mycotic Diseases Branch, in a press release. “It is possible that if patients with infection are identified soon and put on appropriate antifungal therapy, lives may be saved.”

According to the CDC website, doctors should have contacted patients who received other types of joint injections with potentially contaminated methylprednisolone to assess them for possible signs of infection. However, the outbreak has been linked only with epidural (spinal) injections of the drug.

Patients who aren’t sure about any new symptoms they’re experiencing should call their doctor. The Hospital for Special Surgery in New York City does not use methylprednisolone acetate or New England Compounding Center for any spinal injection procedures. But Seth Waldman, MD, director of the hospital’s division of pain management, says its phones are still ringing.

“Every person we deal with here has called the office to check, and it’s the right thing to do,” Dr. Waldman says. “Everyone should call if they got an injection to find out what medication they were injected with. It’s important everyone make sure they weren’t injected with the recalled medication or medication from the recalled lots.”

“In general, these types of injections can be considered quite safe,” Dr. Matteson says. “This is a contaminant that caused an infection. It’s reported to be a fungus that apparently is in the preparation, and when the injections are given, people are inoculated with the fungus.”